WASHINGTON — Physicians should be mindful of the recent greater scrutiny of quinolones and proton pump inhibitors, the problems regarding NSAIDs for patients with known cardiovascular disease, and myalgias as a side effect of statins when filling prescriptions, according to a data presented on side effects, medication errors and drug interactions Thursday at the ACP Internal Medicine Meeting.
Douglas S. Paauw, MD, of the University of Washington, in Seattle, stressed that quinolones have come under increased scrutiny for their side effects, including a black box warning regarding tendon rupture in 2008, with additional possible side effects being insomnia and confusion, peripheral neuropathy and arrhythmia. Another possible side effect is aortic disease, and the “jury is still out” on retinal detachment, according to Paauw.
Douglas S. Paauw, MD
“All of this led to a meeting of an FDA advisory committee back in November to relook at labeling for quinolones, and rethink about the broad use of quinolones in the United States, and their advice was that it should not be recommended for acute cystitis, acute exacerbations of chronic bronchitis [in those with chronic obstructive pulmonary disease], and it should not be recommended for acute sinusitis,” Paauw said. “These are all current indications for quinolones, and they were looking at limiting the spectrum, to decrease how frequently they’re used, mostly looking at safety data, not resistance data.”
In addition, Paauw stated that fluoroquinolones should not be used for uncomplicated female UTI.
Paauw also noted the increased scrutiny toward proton pump inhibitors (PPIs), pointing to studies connecting them to acute kidney injury and chronic kidney disease, with another suggesting a possible link with dementia.
Other problems with PPIs, according to the presenter, are decreased iron absorption, increased fracture risk, poor magnesium absorption, decreased calcium absorption and poor B12 absorption.
“There’s been a real push in the last three or four years about removing PPIs from patients’ medication lists, if they don’t need them,” Paauw said. “We all have patients who we just can’t get off the PPIs, but there’s been a growing body of literature regarding the problems involved.”
Regarding NSAIDs, Paauw noted that the FDA in July 2015 strengthened its cardiovascular risk warning. He also noted studies suggesting risks for myocardial infarction, major cardiovascular events when combined with coxibs, and chronic heart failure among the elderly.
Paauw also discussed the side effects of statins, including a 5% to 18% risk for myalgias. However, other possible side effects, such as rhabdomyolysis and liver failure, are especially rare, 0.01% and 0.0001% respectively. While noting a study suggesting an association between statins and an increased risk for diabetes, Paauw said that for every 255 patients treated over a period of 4 years, there is one new case of diabetes, with 5.4 cardiovascular events prevented.
According to Paauw, pravastatin and rosuvastatin are the statins that have the fewest number of drug interactions. – by Jason Laday
Disclosure: The researchers report no relevant financial disclosures.